What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Aug 25, 2:06 PM CST, 14 minutes earlier.
Area forecast discussion, Aug 25, 2:06 PM CST, 14 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
406 PM EDT Fri Aug 25 2023
.SHORT TERM...(This evening through Tonight)
Issued at 245 PM EDT FRI AUG 25 2023
An energetic shortwave and embedded closed upper level low are
nearly over northern Lake Superior as of 2 PM. Isolated to scattered
thunderstorms have developed along the leading cold front including
a bowing segment just northeast of the Keweenaw Peninsula. The
latest 18Z SPC mesoanalysis shows a convective environment
characterized by >1000 J/kg MUCAPE and 50+ knots of 0-6km bulk
shear, suggesting an instability-limited environment. Mostly sunny
skies ahead of developing storms indicates destabilization is
ongoing with thunderstorm activity likely to increase in coverage
through this evening. SPC hail parameters aren't highlighting our
CWA and wind parameters are only slightly more favorable, but
there was a report of tree damage in DLHs area within the past
hour. That recent report combined with ongoing development
apparently favoring a linear storm mode suggests that gusty winds
should be the primary hazard, but at this time most storms are
expected to stay below severe thresholds.
The cold front and associated thunderstorm activity should be
pushing south of our area late this evening. A period of lighter
winds is expected ahead of a reinforcing cold front that reaches
the southern Lake Superior shoreline around or perhaps just
before midnight tonight. Patchy radiation fog may develop this
evening for areas that receive rain this afternoon and evening
until winds increase behind the front. The post-frontal air mass
is cool enough for low level destabilization resulting in gusty
north-northeast winds and upslope advection fog and mist/drizzle
near Lake Superior. Farther south away from the lake, low stratus
seems more likely with temperatures generally dipping into the
50s.
.LONG TERM...(Saturday night through Friday)
Issued at 406 PM EDT FRI AUG 25 2023
A fairly progressive late summer pattern will prevail across
southern Canada and the northern U.S. as we move thru the last days
of Aug and into Sept. This will support a couple shortwaves that
will affect Upper MI weather thru late next week, when
meteorological autumn begins. Mid-level ridging will strengthen over
western North America this weekend into early next week, with the
max positive height anomaly shifting from the Gulf of AK into
northern British Columbia/southern Yukon and adjacent NW
Territories. This will support deepening troughing over eastern
North America and passing embedded shortwaves/cold frontal passage -
most likely Monday. Later in the week, a large mid-level low that
will be spinning off the Pacific NW Coast early in the week will be
forced eastward, cutting though the western ridge. This mid-level
low will eventually open up as it tracks eastward along the
International Border, and it will affect Upper MI probably on Friday
next week. Meanwhile, the strong positive height anomaly that was in
western Canada will weaken, likely leading to a lower amplitude/more
zonally oriented flow regime for Labor Day weekend.
Saturday, northeast low-level flow will prevail ahead of surface
ridging extending from northern Ontario to southeast Manitoba and
the eastern Dakotas. Soundings indicate plenty of low-level moisture
lingering through the morning, so expect abundant stratus across
much of the area in the morning along with the continued potential
of some -dz where northeast winds are an upsloping flow. Cloud cover
should slowly clear from east to west through the afternoon.
Persistent northeast winds should keep temperatures on the cool
side, with highs in the lower 60s along Superior and generally in
the mid and upper 60s elsewhere. Along Lake Michigan, we may be able
to crack the 70 degree mark. As winds come in fairly gusty at least
through the morning, waves will turn choppy and lead to a high swim
risk along the beaches of Marquette and Alger counties.
The ridge will continue to build into the central and western UP
Saturday night night, supporting a cool night, especially as the
column dries with precipitable water falling to around 50pct of
normal to enhance radiation cooling. KLNL is often a good indicator
of where traditional cold spots in the U.P. will end up at, if not
lower - and much of the guidance shows this spot dropping to the mid
and upper 30s. However, will note that some of the higher-res
guidance shows values even flirting with the freezing point. For
now, will lean towards consensus and keep the interior-west in the
mid 30s, and most of the UP in the lower 40s. Traditional cold spots
should drop to the mid 30s F with some patchy frost. Lows will range
up in the upper 40s and even to the mid 50s right along the
shorelines of the Great Lakes. At this time of year, quiet/cool
nights favor ground fog/shallow fog development over/near
rivers/streams/swampy areas. So, should see some of that too.
Expect plenty of sunshine on Sunday. In spite of fairly cool 850mb
temperatures that won't improve much compared to Saturday, sunny
skies will help temperatures Sunday afternoon climb a few degrees
higher, peaking in the mid and upper 60s along Superior and the lower
70s more inland.
Aforementioned eastern trough amplification gets underway into the
Great Lakes region on Monday. Initial height falls/shortwave will
support cold fropa later in the day, bringing the next chance of
showers and perhaps a rumble of thunder. A stronger wave dropping
into the amplifying trough on Tue may support surface low
development along the cold front that passed. Combined with the
stronger height falls, may end up with some -shra lingering on Tue,
mainly in the morning. Expect a cool day under northerly winds with
850mb temps falling to around 6C. Expect highs mostly in the lower
to mid 60s F. Some locations n may struggle to much more than 60F.
Quiet weather returns midweek as a surface high moves over the area,
while broad NW flow aloft keeps 850mb temperatures on the cooler
side at least for Wednesday. Expect highs generally in the 60s, with
some areas coming in closer to the 70F mark. Meanwhile, much drier
air will be working in, with PWATS coming in as low as a half-inch
Wednesday through Thursday. With a dry and well-mixed environment
both days, and temperatures coming in a couple degrees warmer still
for Thursday, fire weather could become a concern with a potential
for dewpoints to mix out well during each afternoon. This will be in
addition to somewhat breezy conditions both days. Otherwise, expect
another couple of cool nights with lows generally in the 40s.
Particularly across the interior-west, some spots could drop below
the 40 degree mark with a potential for some patchy frost both
Wednesday and Thursday morning.
Friday will continue to turn warmer under breezy sw winds ahead of
the shortwave that will be passing north of Superior through the
first half of the day. This will drag a cold front across the UP,
touching off chances for another round of showers. 850mb
temperatures as high as 15-18C ahead of the front could support
afternoon highs in the 80s across the board, but the question
remains as to the impact of the frontal passage, cloudiness, and
showers. For now, will continue to lean towards the NBM, which
leaves us with highs generally in the mid and upper 70s.
&&
.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 149 PM EDT FRI AUG 25 2023
Mostly sunny skies have spread across all terminals ahead of an
approaching cold front early this afternoon. A line of strong
thunderstorms is passing north of CMX over the next few hours. A few
thunderstorms are farther southwest along the cold front closer to
IWD so several hours of VCTS seemed prudent at CMX. Decided to delay
VCTS onset at IWD until 20Z since activity more likely to move into
that area is still near Duluth's Twin Ports. SAW will be last to get
thunderstorm chances by late this afternoon/early evening.
Thunderstorm activity clears out this evening as the cold front
pushes south of all terminals. The next thing to watch this evening
is potential for fog development ahead of a reinforcing cold front
that brings gusty north-northeast winds after midnight tonight. At
this time confidence in fog/mist development was only high enough at
SAW where NE upslope flow develops.
&&
.MARINE...(For the 4 PM Lake Superior forecast issuance)
Issued at 406 PM EDT FRI AUG 25 2023
A line of thunderstorms continues to move through eastern Lake
Superior into the early evening courtesy of a passing cold front.
Winds are shifting over to the northwest behind the front, with some
gusts closer 20 knots. A few more scattered showers and storms will
be possible across the western half of the lake later this evening
and into the first half of the night as a secondary cold front moves
through tonight. This will usher in stronger northeast winds
gusting to around 25kt tonight. There may be some gusts to 30kt for
a few hrs after the front passes, around and after midnight. Winds
will settle back on Sat as high pres to the northwest moves closer
and then passes across the lake Sat night. Wind gusts will fall off
to under 20kt by Sat afternoon, then winds will fall off to under
10kt Sat night. Expect winds under 15kt on Sun. Next cold front
arriving Mon will bring some increase in winds, but the winds should
remain under 20kt. A wave of low pres may develop along the cold
front after it passes. If that occurs, stronger northerly winds
gusting to around 25kt would occur Mon night into early Tue over at
least the the e half of Lake Superior. Then, expect winds to fall
back again into the middle of the week.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
None.
Lake Michigan...
None.
&&
SHORT TERM...EK
LONG TERM...LC
AVIATION...EK
MARINE...LC
Hazardous weather outlook, Aug 25, 1:44 PM CST, 36 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
344 PM EDT Fri Aug 25 2023
MIZ001>007-009>014-084-085-261945-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
344 PM EDT Fri Aug 25 2023 /244 PM CDT Fri Aug 25 2023/
This Hazardous Weather Outlook is for portions of central Upper
Michigan and western Upper Michigan.
.DAY ONE...Tonight
Thunderstorms are possible through late this evening evening and
the strongest storms will be capable of frequent lightning and
gusty winds.
Patchy fog is possible tonight.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
A high swim risk is expected for Marquette and Alger counties
Saturday due to an elevated risk of rip currents.
Late Saturday night, patchy frost is possible across the interior
west.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
LSZ162-240>251-263>267-261945-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
344 PM EDT Fri Aug 25 2023 /244 PM CDT Fri Aug 25 2023/
This Hazardous Weather Outlook is for portions of Central Lake
Superior...Eastern Lake Superior and Western Lake Superior.
.DAY ONE...Tonight
Thunderstorms are possible across Lake Superior through late this
evening, especially across the eastern third. The strongest
storms will be capable of frequent lightning and gusty winds.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
LMZ221-248-250-261945-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
344 PM EDT Fri Aug 25 2023
This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.
.DAY ONE...Tonight
Thunderstorms are possible through late this evening. The
strongest storms will be capable of frequent lightning and gusty
winds.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
EK
In the hours before
Special weather statement, Aug 25, 12:24 PM CST, 1 hour 56 minutes before
Special Weather Statement
National Weather Service Marquette MI
224 PM EDT Fri Aug 25 2023
MIZ002-004-010-084-251915-
Ontonagon MI-Baraga MI-Southern Houghton MI-Iron MI-
224 PM EDT Fri Aug 25 2023
...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN IRON...SOUTHWESTERN
HOUGHTON...SOUTHEASTERN ONTONAGON AND SOUTHERN BARAGA COUNTIES
THROUGH 315 PM EDT/215 PM CDT/...
At 224 PM EDT/124 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 7 miles south of Nisula to
near Bruce Crossing. Movement was east at 45 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Covington, Kenton, Bruce Crossing, Alberta, Sidnaw, Three Lakes, U.S.
141 between Covington and Amasa, Canyon Falls, Herman, Trout Creek,
King Lake, Watton, Craig Lake State Park, Echo Lake, Bob Lake, and
Ewen.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4652 8959 4674 8889 4666 8812 4656 8812
4634 8873 4647 8936 4651 8937
TIME...MOT...LOC 1824Z 278DEG 39KT 4666 8879 4650 8925
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
dtLocal storm report, Aug 25, 12:33 PM CST, 1 hour 47 minutes before
Preliminary Local Storm Report
National Weather Service Marquette MI
233 PM EDT Fri Aug 25 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0124 PM Non-Tstm Wnd Gst 34 ENE Rock of Ages 48.11N 88.61W
08/25/2023 M40 MPH Keweenaw MI Mesonet
Mesonet station OJIM4 Ojibway - Isle Royale.
&&Special weather statement, Aug 25, 12:55 PM CST, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Marquette MI
255 PM EDT Fri Aug 25 2023
MIZ002-004-005-010-084-251945-
Ontonagon MI-Marquette MI-Baraga MI-Southern Houghton MI-Iron MI-
255 PM EDT Fri Aug 25 2023
...STRONG THUNDERSTORMS WILL IMPACT NORTHERN IRON...WEST CENTRAL
MARQUETTE...SOUTHWESTERN HOUGHTON...SOUTHEASTERN ONTONAGON AND
SOUTHWESTERN BARAGA COUNTIES THROUGH 345 PM EDT/245 PM CDT/...
At 255 PM EDT/155 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from near Covington to near
Kenton to 8 miles southeast of Northern Lake Gogebic. Movement was
east at 40 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Covington, Squaw Lake, Kenton, Bruce Crossing, Paulding, Amasa, U.S.
141 between Covington and Amasa, Sidnaw, Witch Lake, Lake Michigamme,
Republic, Trout Creek, King Lake, Watton, Big Bass Lake, Paint Lake,
Bond Falls, Ewen, Ned Lake, and Bone Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4652 8960 4657 8931 4652 8900 4660 8852
4633 8744 4625 8798 4625 8811 4622 8812
4619 8832 4629 8890 4644 8936 4651 8937
4650 8955
TIME...MOT...LOC 1855Z 290DEG 34KT 4650 8843 4641 8889 4650 8945
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
dtSpecial weather statement, Aug 25, 1:19 PM CST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Marquette MI
319 PM EDT Fri Aug 25 2023
MIZ005-252000-
Marquette MI-
319 PM EDT Fri Aug 25 2023
...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL MARQUETTE COUNTY
THROUGH 400 PM EDT...
At 319 PM EDT, Doppler radar was tracking a strong thunderstorm near
Negaunee, or near Ishpeming, moving east at 30 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Marquette, Ishpeming, Negaunee, Harvey, Trowbridge Park, K. I. Sawyer
Airport, Sands, Skandia, Palmer, Shot Point, Beaver Grove, and The
553 and 480 Crossroads.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4642 8767 4660 8761 4655 8711 4630 8712
TIME...MOT...LOC 1919Z 282DEG 25KT 4650 8754
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
dtSpecial weather statement, Aug 25, 1:33 PM CST, 47 minutes before
Special Weather Statement
National Weather Service Marquette MI
333 PM EDT Fri Aug 25 2023
MIZ005-006-009>013-252015-
Marquette MI-Gogebic MI-Delta MI-Iron MI-Menominee MI-Alger MI-
Dickinson MI-
333 PM EDT Fri Aug 25 2023
...STRONG THUNDERSTORMS WILL IMPACT IRON...DICKINSON...NORTHERN
DELTA...SOUTHEASTERN GOGEBIC...NORTH CENTRAL MENOMINEE...SOUTHERN
MARQUETTE AND SOUTHWESTERN ALGER COUNTIES THROUGH 415 PM EDT/315 PM
CDT/...
At 333 PM EDT/233 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from near Gwinn to near Amasa to
Border Lakes Natural Area. Movement was east at 40 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Iron River, Crystal Falls, Watson, Watersmeet, Stambaugh, Felch,
Trenary, Channing, Rock, Foster City, U.S. 41 between Trenary and
Rapid River, Squaw Lake, Amasa, Gwinn, Witch Lake, La Branche, K. I.
Sawyer Airport, Sagola, Caspian, and Gaastra.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4636 8996 4633 8935 4630 8934 4629 8851
4639 8761 4607 8648 4605 8649 4588 8746
4592 8813 4599 8837 4599 8849 4602 8851
4599 8866 4603 8884 4614 8909 4625 8968
TIME...MOT...LOC 1933Z 286DEG 35KT 4631 8753 4621 8835 4624 8966
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
dtSpecial weather statement, Aug 25, 1:51 PM CST, 29 minutes before
Special Weather Statement
National Weather Service Marquette MI
351 PM EDT Fri Aug 25 2023
MIZ005-006-252015-
Marquette MI-Alger MI-
351 PM EDT Fri Aug 25 2023
...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL MARQUETTE AND
SOUTHWESTERN ALGER COUNTIES THROUGH 415 PM EDT...
At 351 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Deerton, or 17 miles southeast of Marquette,
moving east at 40 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Munising, Au Train, Chatham, K. I. Sawyer Airport, Skandia, Laughing
Whitefish Falls, Christmas, Forest Lake, Sundell, Kiva, Wetmore, Eben
Junction, Carlshend, and Traunik.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4633 8657 4633 8662 4622 8661 4616 8663
4616 8678 4634 8745 4647 8722 4643 8654
TIME...MOT...LOC 1951Z 282DEG 34KT 4638 8712
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
dt